Linear Algebraic Groups and Finite Groups of Lie Type


Linear Algebraic Groups and Finite Groups of Lie Type

Originating from a summer school taught by the authors, this concise treatment includes many of the main results in the area. An introductory chapter describes the fundamental results on linear algebraic groups, culminating in the classification of semisimple groups. The second chapter introduces more specialized topics in the subgroup structure of semisimple groups, and describes the classification of the maximal subgroups of the simple algebraic groups. The authors then systematically develop the subgroup structure of finite groups of Lie type as a consequence of the structural results on algebraic groups. This approach will help students to understand the relationship between these two classes of groups. The book covers many topics that are central to the subject, but missing from existing textbooks. The authors provide numerous instructive exercises and examples for those who are learning the subject as well as more advanced topics for research students working in related areas.


 Reviews:

"This book provides a concise introduction to the theory of linear algebraic groups over an algebraically closed field (of arbitrary charachteristic) and the closely related finite groups of Lie type. Although there are several good books covering a similar range of topics, some important recent developments are treated here for the first time.
This book is well written and the style of exposition is clear and reader-friendly, making it suitable for graduate students. The content is well organized, and the authors have sensibly avoided overloading the text with technical details."
Timothy C. Burness for Mathematical Reviews

Reference Type: bibliography

[1] M. Aschbacher , On the maximal subgroups of the finite classical groups. Invent. Math. 76 (1984), 469–514.
[2] M. Aschbacher , Finite Group Theory. Second edition. Cambridge Studies in Advanced Mathematics, 10. Cambridge University Press, Cambridge, 2000.
[3] H. B. Azad , M. Barry , G. M. Seitz , On the structure of parabolic subgroups. Comm. Algebra 18 (1990), 551–562.
[4] A. Borel , Linear Algebraic Groups. Second edition. Graduate Texts in Mathematics, 126. Springer-Verlag, New York, 1991.
[5] A. Borel , J. de Siebenthal , Les sous-groupes fermés de rang maximum des groupes de Lie clos. Comment. Math. Helv. 23 (1949), 200–221.
[6] A. Borel , J. Tits , Groupes réductifs . Inst. Hautes Études Sci. Publ. Math. 27 (1965), 55–150.
[7] A. Borel , J. Tits , Eléments unipotents et sous-groupes paraboliques de groupes réductifs. I. Invent. Math. 12 (1971), 95–104.
[8] A. V. Borovik , The structure of finite subgroups of simple algebraic groups. (Russian) Algebra i Logika 28 (1989), 249–279, 366; translation in Algebra and Logic 28 (1989), 163–182 (1990).
[9] N. Bourbaki , Groupes et Algèbres de Lie. IV, V, VI, Hermann, Paris, 1968.
[10] M. Broué , G. Malle , Théorèmes de Sylow génériques pour les groupes réductifs sur les corps finis. Math. Ann. 292 (1992), 241–262.
[11] J. Brundan , Double coset density in classical algebraic groups. Trans. Amer. Math. Soc. 352 (2000), 1405–1436.
[12] M. Cabanes , Unicité du sous-groupe abélien distingué maximal dans certains sous-groupes de Sylow. C. R. Acad. Sci. Paris Sér. I Math. 318 (1994), 889–894.
[13] R. W. Carter , Simple Groups of Lie Type. John Wiley & Sons, London, 1972.
[14] R. W. Carter , Finite Groups of Lie Type—Conjugacy Classes and Complex Characters. John Wiley & Sons, New York, 1985.
[15] C. Chevalley , Classification des Groupes Algébriques Semi-simples. Collected Works. Vol. 3. Springer-Verlag, Berlin, 2005.
[16] E. Cline , B. Parshall , L. Scott , On the tensor product theorem for algebraic groups. J. Algebra 63 (1980), 264–267.
[17] A. M. Cohen , M. W. Liebeck , J. Saxl , G. M. Seitz , The local maximal subgroups of exceptional groups of Lie type, finite and algebraic. Proc. London Math. Soc.(3) 64 (1992), 21–48.
[18] B. N. Cooperstein , Maximal subgroups of G 2(2 n ). J. Algebra 70 (1981), 23–36.
[19] C. W. Curtis , I. Reiner , Representation Theory of Finite Groups and Associative Algebras. John Wiley & Sons, New York, 1962.
[20] D. I. Deriziotis , Centralizers of semisimple elements in a Chevalley group. Comm. Algebra 9 (1981), 1997–2014.
[21] J. A. Dieudonné , La Géométrie des Groupes Classiques. Third edition. Springer-Verlag, Berlin, 1971.
[22] F. Digne , J. Michel , Fonctions L des Variétés de Deligne–Lusztig et Descente de Shintani. Mém. Soc. Math. France (N.S.) 20 (1985).
[23] E. B. Dynkin , Semisimple subalgebras of semisimple Lie algebras. Amer. Math. Soc., Transl., II. Ser. 6 (1957), 111–243.
[24] E. B. Dynkin , Maximal subgroups of the classical groups. Amer. Math. Soc., Transl., II. Ser. 6 (1957), 245–378.
[25] A. Fröhlich , M. J. Taylor , Algebraic Number Theory. Cambridge Studies in Advanced Mathematics, 27. Cambridge University Press, Cambridge, 1993.
[26] M. Geck , An Introduction to Algebraic Geometry and Algebraic Groups. Oxford Graduate Texts in Mathematics, 10. Oxford University Press, Oxford, 2003.
[27] R. Goodman , N. Wallach , Representations and Invariants of the Classical Groups. Encyclopedia of Mathematics and its Applications, 68. Cambridge University Press, Cambridge, 1998.
[28] D. Gorenstein , Finite Groups. Chelsea Publishing Company, New York, 1980.
[29] D. Gorenstein , R. Lyons , R. Solomon , The Classification of Finite Simple Groups, Number 3. Mathematical Surveys and Monographs, 40. American Mathematical Society, Providence, RI, 1998.
[30] L. Grove , Classical Groups and Geometric Algebra. Graduate Studies in Mathematics, 39. American Mathematical Society, Providence, RI, 2002.
[31] G. Hiss , Die adjungierten Darstellungen der Chevalley-Gruppen. Arch. Math. (Basel) 42 (1984), 408–416.
[32] J. Humphreys , Linear Algebraic Groups. Graduate Texts in Mathematics, 21. Springer-Verlag, New York, 1975.
[33] J. Humphreys , Introduction to Lie Algebras and Representation Theory. Graduate Texts in Mathematics, 9. Springer-Verlag, New York, Second printing, 1980.
[34] J. Humphreys , Reflection Groups and Coxeter Groups. Cambridge University Press, Cambridge, 1992.
[35] J. Humphreys , Conjugacy Classes in Semisimple Algebraic Groups. Mathematical Surveys and Monographs, 43. American Mathematical Society, Providence, RI, 1995.
[36] J. Humphreys , Modular Representations of Finite Groups of Lie Type. LMS Lecture Notes Series, 326. Cambridge University Press, Cambridge, 2006.
[37] B. Huppert , Endliche Gruppen. I. Grundlehren der Mathematischen Wissenschaften, 134. Springer-Verlag, Berlin, 1967.
[38] B. Huppert , N. Blackburn , Finite Groups. II. Grundlehren der Mathematis-chen Wissenschaften, 242. Springer-Verlag, Berlin, 1982.
[39] I. M. Isaacs , Character Theory of Finite Groups. Dover, New York, 1994.
[40] J.C. Jantzen , Darstellungen halbeinfacher algebraischer Gruppen und zugeordnete kontravariante Formen. Bonner math. Schr. 67 (1973).
[41] J.C. Jantzen , Representations of Algebraic Groups. Second edition. Mathematical Surveys and Monographs, 107. American Mathematical Society, Providence, RI, 2003.
[42] P. Kleidman , The maximal subgroups of the Steinberg triality groups 3 D 4(q) and of their automorphism groups. J. Algebra 115 (1988), 182–199.
[43] P. Kleidman , The maximal subgroups of the Chevalley groups G 2(q)with q odd, the Ree groups 2 G 2(q), and their automorphism groups. J. Algebra 117 (1988), 30–71.
[44] P. Kleidman , M. W. Liebeck , The Subgroup Structure of the Finite Classical Groups. London Mathematical Society Lecture Note Series, 129. Cambridge University Press, Cambridge, 1990.
[45] V. Landazuri , G. M. Seitz , On the minimal degrees of projective representations of the finite Chevalley groups. J. Algebra 32 (1974), 418–443.
[46] R. Lawther , Sublattices generated by root differences, preprint.
[47] G. I. Lehrer , D.E. Taylor , Unitary Reflection Groups. Australian Mathematical Society Lecture Series, 20. Cambridge University Press, Cambridge, 2009.
[48] M. W. Liebeck , G. M. Seitz , Maximal subgroups of exceptional groups of Lie type, finite and algebraic. Geom. Dedicata 35 (1990), 353–387.
[49] M. W. Liebeck , G. M. Seitz , Reductive Subgroups of Exceptional Algebraic Groups. Memoirs Amer. Math. Soc., 121 (1996).
[50] M. W. Liebeck , G. M. Seitz , On the subgroup structure of classical groups. Invent. Math. 134 (1998), 427–453.
[51] M. W. Liebeck , G. M. Seitz , On the subgroup structure of exceptional groups of Lie type. Trans. Amer. Math. Soc. 350 (1998), 3409–3482.
[52] M. W. Liebeck , G.M. Seitz , A survey of maximal subgroups of exceptional groups of Lie type. Groups, Combinatorics & Geometry (Durham, 2001), World Sci. Publ., River Edge, NJ, 2003, pp. 139–146.
[53] M.W. Liebeck , G.M. Seitz , The Maximal Subgroups of Positive Dimension in Exceptional Algebraic Groups. Memoirs Amer. Math. Soc., 802 (2004).
[54] F. Lübeck , Small degree representations of finite Chevalley groups in defining characteristic. LMS J. Comput. Math. 4 (2001), 135–169.
[55] G. Malle , The maximal subgroups of 2 F 4(q 2). J. Algebra 139 (1991), 52–69.
[56] G. Malle , Height 0 characters of finite groups of Lie type. Represent. Theory 11 (2007), 192–220.
[57] R. Ree , A family of simple groups associated with the simple Lie algebra of type (F 4). Amer.J.Math. 83 (1961) 401–420.
[58] R. Ree , A family of simple groups associated with the simple Lie algebra of type (G 2). Amer.J.Math. 83 (1961), 432–462.
[59] R. W. Richardson , Finiteness theorems for orbits of algebraic groups. Nederl. Akad. Wetensch. Indag. Math. 47 (1985), 337–344.
[60] G. M. Seitz , The Maximal Subgroups of Classical Algebraic Groups. Memoirs Amer. Math. Soc., 67 (1987).
[61] G. M. Seitz , Maximal Subgroups of Exceptional Algebraic Groups. Memoirs Amer. Math. Soc., 90 (1991).
[62] G. M. Seitz , D. M. Testerman , Extending morphisms from.nite to algebraic groups. J. Algebra 131 (1990), 559–574.
[63] S. D. Smith , Irreducible modules and parabolic subgroups. J. Algebra 75 (1982), 286–289.
[64] N. Spaltenstein , Classes Unipotentes et Sous-Groupes de Borel. Lecture Notes in Mathematics, 946. Springer-Verlag, Berlin, 1982.
[65] T. A. Springer , Regular elements of.nite re.ection groups. Invent. Math. 25 (1974), 159–198.
[66] T. A. Springer , Linear Algebraic Groups. Second edition. Progress in Mathematics, 9. Birkhäuser, Boston, 1998.
[67] T. A. Springer , R. Steinberg , Conjugacy classes. In: Seminar on Algebraic Groups and Related Finite Groups. Lecture Notes in Mathematics, 131. Springer-Verlag, Berlin, 1970, pp. 167–266.
[68] R. Steinberg , Variations on a theme of Chevalley. Paci.c J. Math. 9 (1959), 875–891.
[69] R. Steinberg , Automorphisms of classical Lie algebras. Paci.c J. Math. 11 (1961), 1119–1129.
[70] R. Steinberg , Representations of algebraic groups. Nagoya Math. J. 22 (1963), 33–56.
[71] R. Steinberg , Regular elements of semisimple algebraic groups. Inst. Hautes ´ Etudes Sci. Publ. Math. 25 (1965), 49–80.
[72] R. Steinberg , Endomorphisms of Linear Algebraic Groups. Memoirs Amer. Math. Soc., 80 (1968).
[73] R. Steinberg , Lectures on Chevalley Groups. Notes prepared by J. Faulkner and R. Wilson . Yale University, New Haven, Conn., 1968.
[74] R. Steinberg , Torsion in reductive groups. Advances in Math. 15 (1975), 63–92.
[75] R. Steinberg , Conjugacy Classes in Algebraic Groups. Lecture Notes in Mathematics, Vol. 366. Springer-Verlag, Berlin, 1974.
[76] R. Steinberg , On theorems of Lie–Kolchin, Borel, and Lang. In: Contributions to Algebra (Collection of Papers Dedicated to Ellis Kolchin). Academic Press, New York, 1977, pp. 349–354.
[77] I. Suprunenko , Conditions on the irreducibility of restrictions of irreducible representations of the group SL(n, K) to connected algebraic subgroups. Preprint #13, (222), Ins. Mat. Akad. Nauk BSSR (1985) (in Russian).
[78] M. Suzuki , On a class of doubly transitive groups. Ann. of Math. (2) 75 (1962), 105–145.
[79] D. E. Taylor , The Geometry of the Classical Groups. Heldermann Verlag, Berlin, 1992.
[80] D. Testerman , Irreducible Subgroups of Exceptional Algebraic Groups. Memoirs Amer. Math. Soc., 75 (1988).
[81] D. Testerman , A construction of certain maximal subgroups of the algebraic groups E 6 and F 4. J. Algebra 122 (1989), 299–322.
[82] J. Tits , Algebraic and abstract simple groups. Ann. of Math. (2) 80 (1964), 313–329.